Tennessee, 2005

Hail and Damaging Wind in Tennessee, April 21 to 22, 2005

April 21 to 22, 2005 · NWS OHX · 8 events in 6 counties and zones

6 hail, 1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 21, 7:45 PM CST, 22 minutes earlier.

Area forecast discussion, Apr 21, 7:45 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
845 PM CDT THU APR 21 2005

.DISCUSSION...SURFACE BOUNDARY DRAPED WEST TO EAST ACROSS CENTRAL
KENTUCKY THIS EVENING...THEN RUNS BACK UP NORTH OF SAINT LOUIS.
OTHER BOUNDARIES EXIST ACROSS SOUTHERN MISSOURI. LARGE TEMP
DIFFERENCE ACROSS KY BOUNDARY WITH 70 DEGS AT RUSSELL SPRINGS
KENTUCKY AND 57 DEGS AT LEXINGTON. OHX DOPPLER SHOWING
ISOLATED CONVECTION IN MID STATE THIS EVENING. MEMPHIS DOPPLER
RADAR SHOWING MORE ORGAINIZED CONVECTION WORKING GENERALLY EAST
THROUGH WESTERN TN AT 01Z WITH MORE STORMS BACK IN EASTERN ARKANSAS.
LOOKS LIKE CONVECTION MOVING THROUGH WESTERN TN WILL TRY AND GET
INTO BENTON COUNTY BY 900 PM CDT AND STEWART BY 930 PM. ALSO
ISOLATED STORMS ARE BEGINNING TO DEVELOP IN SOUTHWEST MIDDLE TN. A
FEW STORMS COULD BECOME STRONG AND POSSIBLY SEVERE...ESPECIALLY
THE ONES CURRENTLY HEADED FOR BENTON AND STEWART COUNTIES.

00Z BNA RAOB SHOWS A RATHER STEEP MID-LEVEL LAPSE RATE BUT A WEAK
WIND FIELD AND WEAK WIND SHEAR. THE STEEP MID-LEVEL LAPSE RATES
COULD STILL CONTRIBUTE TO GENERATING STRONG TO POSSIBLY SEVERE STORMS
IN ISOLATED CELLS. OF SOME CONCERN IS THE AMOUNT OF CONVECTION REFIRING
ACROSS MISSOURI BETWEEN SAINT LOUIS AND KANSAS CITY. THIS ACTIVITY
COULD MAKE A RUN TOWARD THE MID STATE LATER TONIGHT. IF THIS HAPPENS
MID-WATCH COULD GET BUSY IN A HURRY.

WILL UPDATE ZONES AROUND 9 PM TO REMOVE EVENING WORDING AND MAKE
TWEAKS BASED ON LATEST RADAR TRENDS. WILL ALSO MENTION ISOLATED
SEVERE STORMS POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL BEING THE
MAIN THREAT.

THE FOLLOWING DATA WAS PROCESSED FROM THE OHX SOUNDING 00Z 04/22/05

                      BNA
STABILITY
VIL OF THE DAY        37
500 MB TEMP:         -14.1
400 MB TEMP:         -26.3

SHOWALTER-INDEX        00
TROPOPAUSE (MB)       191

JJ GEORGES K-INDEX    32

LAPSE RATE (DEGC/KM)
700 TO 500 MB         6.4

MILLERS TOTAL TOTALS  50
     VERTICAL TOTALS  28
        CROSS TOTALS  22

THICKNESSES (METERS)
1000 TO 925            681
1000 TO 850 (1300)    1405
1000 TO 700 (2840)    3010
1000 TO 500 (5400)    5646
 850 TO 700 (1540)    1605

          700MB TEMP  2.8
          700MB WIND  325/17

MEAN WIND (DEGS/KTS)
SURFACE TO  5000 FT   280/06
5000 FT TO 10000 FT   310/09

HEIGHT (KFT MSL)
-20 ISOTHERM          21.4

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BOYD
01
Hazardous weather outlook, Apr 21, 8:05 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
905 PM CDT THU APR 21 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-221030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
905 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
MIDDLE TENNESSEE. THE AIR MASS THIS EVENING IS VERY UNSTABLE
ACROSS MIDDLE AND WESTERN TENNESSEE AND WESTERN KENTUCKY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT...WITH
THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FRIDAY.
A COLD FRONT IS EXPECTED TO MOVE INTO MIDDLE TENNESSEE FRIDAY
AFTERNOON. THUNDERSTORMS WILL DEVELOP AS THE FRONT APPROACHES...
AND A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS FRIDAY AND FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED
ON FRIDAY.

BOYD
01

In the hours before

Special weather statement, Apr 21, 2:07 PM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
307 PM CDT THU APR 21 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-220900-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
307 PM CDT THU APR 21 2005

...MODERATE RISK FOR SEVERE THUNDERSTORMS FRIDAY...
...FROST AND FREEZING TEMPERATURES POSSIBLE SATURDAY NIGHT...

WARM WEATHER THAT HAS AFFECTED THE MID STATE THIS WEEK WILL COME TO A
STORMY END LATE FRIDAY AS A STRONG COLD FRONT SWEEPS ACROSS THE
AREA. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED
AHEAD OF THE FRONT. DAMAGING WINDS AND HAIL WILL BE POSSIBLE.

MUCH COLDER AIR WILL ARRIVE BEHIND THE COLD FRONT. ON SATURDAY...
TEMPERATURES WILL REACH ONLY THE 50S FOR DAYTIME HIGHS. GUSTY
NORTHWEST WINDS WILL MAKE IT FEEL EVEN MORE CHILLY. SATURDAY
NIGHT...TEMPERATURES WILL FALL INTO THE LOWER 30S FOR MUCH OF THE
AREA. PATCHY FROST WILL BE POSSIBLE...AND SOME AREAS COULD FALL BELOW
FREEZING FOR A BRIEF PERIOD. PLANS SHOULD BE MADE TO PROTECT ANY
VEGETATION THAT COULD BE DAMAGED BY THE COLD CONDITIONS.

STAY TUNED FOR UPDATED WEATHER INFORMATION REGARDING THE POSSIBILITY
OF SEVERE WEATHER FRIDAY AFTERNOON AND FRIDAY EVENING...AND THE
POTENTIAL FOR COLD TEMPERATURES SATURDAY NIGHT.

13

The radar

The Columbus AFB radar (KGWX), 157 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
April 21, 8:07 PM CST
Where
Wayne County, 8 mi WSW of Waynesboro
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.267, -87.900

Dime to penny size hail reported.

Lightning, Benton

When
April 21, 10:45 PM CST
Where
Benton County, Camden
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Lightning struck the satellite dish and receiver to radio station WFWL in Camden. The radio station's production control board was also damaged. A new board costs about $2000 to $3000. There was damage to the station's telephone and computer systems as well.

Thunderstorm Wind, Benton

When
April 21, 10:46 PM CST
Where
Benton County, 1 mi SE of Big Sandy
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.217, -88.067

Newspaper article about a large tree falling on Sulphur Creek Road in Big Sandy. The newspaper article mentioned other trees were downed in many parts of the county.

Hail, Williamson

When
April 22, 12:20 AM CST
Where
Williamson County, Fairview
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.983, -87.117

Hail, Robertson

When
April 22, 4:59 AM CST
Where
Robertson County, Cross Plains
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.550, -86.700

Hail, Benton

When
April 22, 5:25 AM CST to 5:27 AM CST
Where
Benton County, 5 mi NE of Holladay
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.917, -88.100

Nickel size hail reported by Spotter.

Hail, Hickman

When
April 22, 6:00 AM CST
Where
Hickman County, 10 mi NE of Centerville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.883, -87.333

Sheriff's deputy reported nickel size hail was beating down on his patrol car.

Hail, Davidson

When
April 22, 6:03 AM CST to 6:04 AM CST
Where
Davidson County, Oak Hill
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.100, -86.817

Nickel size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443531, 5443538, 5443537, 5443532, 5443535, 5443536, 5443534, 5443533.